Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 31, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 25, 2008, 8:35 PM MST for La Paz County, Arizona. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2008, 8:35 PM MST (03:35 UTC)
- Expired
- Aug 25, 2008, 10:00 PM MST
- In force
- 85 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County La Paz County, AZ
The radar
The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 3.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1339 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1546 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPSR 260335
FFWPSR
AZC012-260500-
/O.NEW.KPSR.FF.W.0031.080826T0335Z-080826T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
835 PM MST MON AUG 25 2008
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA...
THIS INCLUDES THE CITIES OF...PARKER...PARKER DAM...
ESPECIALLY PORTIONS OF HIGHWAY 95 BETWEEN PARKER AND
PARKER DAM.
* UNTIL 1000 PM MST
* AT 825 PM MST...FLASH FLOODING WAS LIKELY THUNDERSTORMS
OVER THE WARNED AREA....ESPECIALLY ALONG HIGHWAY 95 BETWEEN
PARKER AND PARKER DAM.
FLOODING IS ESPECIALLY DIFFICULT TO SEE AT NIGHT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AND HIGHWAYS. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3432 11406 3429 11403 3414 11398 3408 11427
3416 11430 3418 11424 3427 11415 3427 11412
3433 11414 3433 11411
$$
HVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 7:15 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 25, 7:15 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 715 PM MST MON AUG 25 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION && .UPDATE... UPDATED AVIATION DISCUSSION. && .SYNOPSIS... ABUNDANT MOISTURE FROM TROPICAL STORM JULIO WILL CONTINUE TO STREAM INTO THE DESERT SOUTHWEST OVER THE NEXT COUPLE OF DAYS...PRODUCING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS SOUTH-CENTRAL ARIZONA AND SOUTHEAST CALIFORNIA THIS EVENING...AND AGAIN TUESDAY. THE STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY OUTFLOW WINDS. THIS COOLER...MOIST PATTERN WILL CONTINUE INTO WEDNESDAY FOR CONTINUED THREAT OF THUNDERSTORMS. MOISTURE AND STORM COVERAGE BEGIN TO WANE AND TEMPERATURES WARM SLIGHTLY THE LATTER PART OF THE WEEK. && .DISCUSSION... THE INFLUX OF LOW TO MID-LEVEL MOISTURE FROM TROPICAL STORM JULIO AND A GOOD AMOUNT OF SURFACE INSOLATION AND HEATING OVER THE CENTRAL DESERTS HAS FACILITATED AN EARLY START TO CONVECTION...MAINLY OVER NORTHWEST PINAL COUNTY AND THE HIGHER TERRAIN EAST OF PHOENIX. THE HIGHER ELEVATIONS THROUGHOUT SOUTH-CENTRAL ARIZONA...LA PAZ COUNTY AND EXTENDING INTO EASTERN RIVERSIDE COUNTY (INCLUDING JTNP)...THESE AREAS WILL HAVE THE GREATEST POTENTIAL FOR HEAVY RAINFALL AMOUNTS THAT COULD LEAD TO LOCALIZED FLASH FLOOD CONCERNS. ACROSS THE LOWER DESERT ELEVATIONS...THERE IS STILL A SUBSTANTIAL DEPTH TO THE DRIER SUBCLOUD LAYER WHICH IS FAVORABLE FOR STRONG DOWNBURST WINDS IN EXCESS OF 50 MPH...AND ISOLATED SEVERE THUNDERSTORMS. BASED ON THE PATTERN...PUT AREAL POP COVERAGE (ISOLATED TO SCATTERED) INTO THE WEATHER GRIDS FOR MOST OF OUR CWA...INCLUDING JTNP...FOR THIS AFTERNOON/EVENING. WITH THE MOISTURE AND CONVECTIVE ACTIVITY...DAYTIME TEMPERATURES ARE EXPECTED TO BE SEVERAL DEGREES COOLER TUESDAY. THE FORECAST BECOMES A LITTLE TRICKIER...ESPECIALLY IF AIRMASS GETS WORKED OVER ON A LARGE-SCALE BASIS TONIGHT. BASED ON THE TRACK OF T.S. JULIO AND MOISTURE FLOW...KEPT CHANCE POPS GOING FOR ALL OUR AZ ZONES TUESDAY AFTERNOON AND EVENING. PREVIOUS DISCUSSION... WEDNESDAY THRU FRIDAY SHOULD SEE A DEFINITE DOWNSWING IN ACTIVITY AS A SOMEWHAT DRIER FLOW PREVAILS. HOWEVER...MODERATE ELY STEERING FLOW WILL GIVE US PAUSE TO TOTALLY TAKE OUT MENTION OF PRECIP UNTIL ABOUT FRIDAY WHEN AIRMASS APPEARS TO BE AT ITS DRIEST. WILL LEAVE SLIGHT CHANCES GOING BY FRIDAY ONLY OVER HIGHER TERRAIN OF ZONE 24. SATURDAY AND SUNDAY...MEDIUM RANGE MODELS...BOTH EURO AND GFS...ARE STILL STRONGLY SUGGESTING ANOTHER UPSWING IN MOISTURE AND RESULTANT CONVECTION DURING THE UPCOMING HOLIDAY WEEKEND. THIS IS THE RESULT OF THE PROGS DEVELOPING A STRONG RETURN S/SELY FLOW AROUND W COAST TROF AND SUBTROPICAL RIDGE SHIFTING TO OUR E. FOR NOW...WILL TWEAK POPS UP A BIT ON SAT/SUNDAY AS A LEAD-IN...COULD BE INTERESTING. && .AVIATION... INCREASED MOISTURE IN PART DUE TO TS JULIO AND A GULF SURGE UP THE LOWER CO RIVER..AND A PASSING UPPER LEVEL DISTURBANCE FROM THE WEST ARE INDICATING THAT AN ACTIVE EVENING WILL CONTINUE FOR MOST OF THE FORECAST AREA. THERE WILL BE AN INCREASING CHANCE FOR THUNDERSTORMS OVER SOUTHCENTRAL AND SOUTHWEST ARIZONA THIS EVENING...INCLUDING THE GREATER PHOENIX AREA. STORMS WILL BE HEAVY RAIN PRODUCERS...WITH SOME BRIEF GUSTY WINDS...REDUCED VISIBILITIES...AND LOWER CIGS IN THE VICINITY OF ANY CONVECTION. IN ADDITION...ABRUPT WIND SHIFTS WITH GUSTS AROUND 40 KTS WILL BE POSSIBLE WITH ANY OUTFLOW BOUNDARIES THAT OCCUR. AS OF 7 PM...A NEW LINE OF THUNDERSTORMS DEVELOPED OVER FAR NORTHERN MARICOPA COUNTY EXTENDED FROM GLADDEN THRU WICKENBURG...INTO ANTHEM AND SEVEN SPRINGS. THE LINE WILL LIKELY CONTINUE TO PUSH SOUTH AND IT IS POSSIBLE FOR STORMS FOR FORM ACROSS MUCH OF THE GREATER PHOENIX AREA THRU 9 PM...AND STORMS MAY MOVE INTO KPHX AFTER 8 PM. GOOD POSSIBILITY FOR GUSTY WINDS TO MOVE INTO KPHX/KIWA FROM THE NORTH AFTER 8 PM...AND POSSIBLY EXCEED 25 MPH. OF COURSE...WITH DEVELOPING CONVECTION WIND DIRECTIONS WILL BE VARIABLE AND VERY HARD TO FORECAST OR TIME. WE HAVE ALREADY SEEN WINDS FROM A VARIETY OF DIRECTIONS DURING THE AFTERNOON HOURS AT KPHX. AT 7 PM STRONG STORMS HAD DEVELOPED OVER MUCH OF YUMA COUNTY...AND SOME OF THESE MAY WORK THEIR WAY WESTWARD INTO KBLH/KYUM THIS EVENING. GUSTY WINDS ABOVE 30 MPH FROM THE NE OR E ARE POSSIBLE THRU 9 PM...ALONG WITH SOME BLOWING DUST OR SAND. ACTIVITY WILL THEN DECREASE OVERNIGHT...WITH A FEW LINGERING SHOWERS OR THUNDERSTORMS STILL POSSIBLE. AREAS OF MID/UPPER LEVEL CLOUD DEBRIS WILL LIKELY PERSIST THROUGH TUESDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... A RATHER SLIGHT DRYING AND WARMING TREND IS EXPECTED ACROSS THE REGION WEDNESDAY THROUGH FRIDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTHWEST. TOWARD NEXT WEEKEND MOISTURE LEVELS AND PRECIPITATION CHANCES WILL INCREASE AS A BROAD AREA OF LOW PRESSURE APPROACHES THE WESTERN UNITED STATES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...MEYERS/ESTLE AVIATION...CB FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Aug 25, 6:17 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 617 AM MST MON AUG 25 2008 AZZ020>028-CAZ030>033-260100- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 617 AM MST MON AUG 25 2008 /617 AM PDT MON AUG 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA... SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA... EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON AND EVENING HOURS ACROSS THE ENTIRE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 50 MPH...HEAVY RAIN AND HAIL...WITH AREAS OF BLOWING DUST POSSIBLE IN THE DESERTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL CONTINUE TO BE A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TUESDAY INTO THURSDAY...WITH THE BEST CHANCES OVER THE HIGHER TERRAIN. AFTER A BRIEF LULL IN THUNDERSTORM CHANCES ON FRIDAY...THE THREAT WILL INCREASE AGAIN BY SATURDAY AND ESPECIALLY SUNDAY. AGAIN...STRONGEST STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ESTLE
In the hours before
Local storm report, Aug 25, 3:31 PM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
331 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST 2 E GILBERT 33.33N 111.73W
08/25/2008 E50.00 MPH MARICOPA AZ NWS EMPLOYEE
ESTIMATED WIND GUST OF 50 KTS. DENSE BLOWING DUST.
0320 PM TSTM WND DMG QUEEN CREEK 33.24N 111.64W
08/25/2008 MARICOPA AZ TRAINED SPOTTER
LARGE PALO VERDE TREE UPROOTED. VISIBILITY LESS THAN ONE
QUARTER OF A MILE IN BLOWING DUST.
0320 PM DUST STORM CHANDLER 33.29N 111.87W
08/25/2008 MARICOPA AZ NWS EMPLOYEE
VISIBILITY OF ONE EIGHTH OF A MILE AT PECOS AND COOPER
ROADS.
&&
ROGERSLocal storm report, Aug 25, 3:36 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
336 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG GILBERT 33.33N 111.76W
08/25/2008 MARICOPA AZ NWS EMPLOYEE
LARGE TREE FELL ONTO CHANDLER BLVD BETWEEN COOPER AND
GILBERT RDS.
&&
KINCAIDLocal storm report, Aug 25, 3:50 PM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST CHANDLER 33.29N 111.87W
08/25/2008 M67 MPH MARICOPA AZ AWOS
WIND GUST TO 67 MPH AT CHANDLER AIRPORT
&&
KINCAIDLocal storm report, Aug 25, 5:15 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 4 ENE AVONDALE 33.44N 112.29W
08/25/2008 M60 MPH MARICOPA AZ TRAINED SPOTTER
WIND GUST OF 60 MPH NEAR INTERSTATE 10,115 AVENUE AND
AVONDALE BLVD.
&&
MEYERSLocal storm report, Aug 25, 5:42 PM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
542 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 4 S LAVEEN 33.36N 112.13W
08/25/2008 MARICOPA AZ BROADCAST MEDIA
HOUSES FLOODED AND WATER RESCUES FROM FLASH FLOOD AT 35TH
AVE AND DOBBINS
&&
KINCAIDLocal storm report, Aug 25, 6:41 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
641 PM MST MON AUG 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG CHANDLER 33.29N 111.87W
08/25/2008 MARICOPA AZ BROADCAST MEDIA
PLANES OVERTURNED AT CHANDLER AIRPORT WHEN AWOS MEASURED
A 67 MPH WIND GUST.
&&
KINCAIDThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 5:01 PM MST | Flash Flood Warning | PSR | La Paz | 89 min |
| Aug 25, 5:04 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 56 min |
| Aug 25, 5:05 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 55 min |
| Aug 25, 5:38 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 51 min |
| Aug 25, 5:53 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 67 min |
| Aug 25, 5:58 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 47 min |
| Aug 25, 6:03 PM MST | Flash Flood Warning | PSR | Maricopa | 86 min |
| Aug 25, 6:59 PM MST | Flash Flood Warning | PSR | La Paz, Yuma | 91 min |
| Aug 25, 7:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 25, 8:10 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 50 min |
| Aug 25, 9:30 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 60 min |
| Aug 25, 9:57 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 108 min |
| Aug 25, 10:00 PM MST | Flash Flood Warning | PSR | La Paz | 2 hr |
| Aug 25, 10:40 PM MST | Areal Flood Advisory | PSR | La Paz | 6 hr |
| Aug 25, 10:42 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 4 hr |
| Aug 26, 1:25 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 26, 3:02 AM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Aug 26, 4:26 AM MST | Areal Flood Warning | PSR | La Paz | 5 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.